Alert archive / California / High Wind Watches in 2018
High Wind Watch 3, NWS Reno, NV
NWS Reno, NV issued this high wind watch at Dec 13, 2018, 3:23 AM PST for 4 counties in Nevada; 9 counties in California. It took effect at Dec 14, 2018, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2018, 3:23 AM PST (11:23 UTC)
- In effect from
- Dec 14, 2018, 12:00 PM PST
- Expired
- Dec 13, 2018, 2:42 PM PST
- In force
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Lassen County, CA, Modoc County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 11.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3179 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586 WWUS75 KREV 131123 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 323 AM PST Thu Dec 13 2018 CAZ070>073-NVZ002-003-005-132330- /O.NEW.KREV.HW.A.0003.181214T2000Z-181215T0300Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, South Lake Tahoe, Truckee, Bridgeport, Coleville, Mammoth Lakes, Stateline, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 323 AM PST Thu Dec 13 2018 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... The National Weather Service in Reno has issued a High Wind Watch, which is in effect from Friday afternoon through Friday evening. * Timing: Winds will increase across the Tahoe Basin, northeast California and northwest Nevada by late Friday morning. Winds will continue to strengthen and spread to much of the Highway 395 corridor and east to about Highway 95 Friday afternoon. * Winds: Widespread south winds 20 to 35 mph with gusts to 50 mph. Gusts to 65 mph in wind prone areas. There is the potential for a short duration, two to three hours, where the stronger winds could spread outside the windprone areas and onto valley floors. Sierra ridges will likely see gusts approaching 100 mph. * Impacts: Winds will cause travel impacts for high profile vehicles in addition to turbulence, wind shear and mountain wave activity for aviation. Winds may be strong enough to cause damage and blow high profile vehicles over, especially along the Highway 395 and I-580 corridor. In addition, dangerous conditions are likely on Lake Tahoe and other area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ http://weather.gov/reno
1 follow-up statement
736 WWUS75 KREV 132242 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 242 PM PST Thu Dec 13 2018 CAZ070-071-NVZ005-150000- /O.UPG.KREV.HW.A.0003.181214T2000Z-181215T0300Z/ /O.NEW.KREV.HW.W.0003.181214T1800Z-181215T0400Z/ Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Northern Washoe County- Including the cities of Cedarville, Fort Bidwell, Portola, Susanville, Empire, and Gerlach 242 PM PST Thu Dec 13 2018 ...HIGH WIND WARNING IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY... The National Weather Service in Reno has issued a High Wind Warning, which is in effect from 10 AM to 8 PM PST Friday. The High Wind Watch is no longer in effect. * Timing: Friday morning through Friday evening. * Winds: Widespread south winds 30 to 40 mph with gusts to 60 mph. Gusts to 75 mph in wind prone areas. Sierra ridges will likely see gusts over 100 mph. * Impacts: Winds will cause travel impacts for high profile vehicles in addition to turbulence, wind shear and mountain wave activity for aviation. Winds may be strong enough to cause damage and blow high profile vehicles over, especially along the Highway 395 corridor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ072-NVZ002-003-150000- /O.UPG.KREV.HW.A.0003.181214T2000Z-181215T0300Z/ /O.NEW.KREV.WI.Y.0010.181214T1800Z-181215T0400Z/ Greater Lake Tahoe Area-Greater Reno-Carson City-Minden Area- Including the cities of South Lake Tahoe, Truckee, Stateline, Incline Village, Sparks, Gardnerville, and Virginia City 242 PM PST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 10 AM to 8 PM PST Friday. The High Wind Watch is no longer in effect. * Timing: Friday morning through Friday evening. * Winds: Widespread south winds 25 to 35 mph with gusts to 50 mph. Gusts to 65 mph in wind prone areas. Sierra ridges will likely see gusts over 100 mph. * Impacts: Winds will cause travel impacts for high profile vehicles in addition to turbulence, wind shear and mountain wave activity for aviation. Winds may be strong enough to cause damage and blow high profile vehicles over, especially along the Highway 395 and I-580 corridor. In addition, dangerous conditions are likely on Lake Tahoe and other area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ CAZ073-150000- /O.UPG.KREV.HW.A.0003.181214T2000Z-181215T0300Z/ /O.NEW.KREV.WI.Y.0010.181214T1800Z-181215T0600Z/ Mono County- Including the cities of Bridgeport, Coleville, and Mammoth Lakes 242 PM PST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST FRIDAY... The National Weather Service in Reno has issued a Wind Advisory, which is in effect from 10 AM to 10 PM PST Friday. The High Wind Watch is no longer in effect. * Timing: Friday morning through Friday evening. * Winds: Widespread south winds 25 to 35 mph with gusts to 50 mph. Gusts to 65 mph in wind prone areas. Sierra ridges will likely see gusts over 100 mph. * Impacts: Winds will cause travel impacts for high profile vehicles in addition to turbulence, wind shear and mountain wave activity for aviation. Winds may be strong enough to cause damage and blow high profile vehicles over, especially along the Highway 395 corridor. In addition, dangerous conditions are likely on Lake Tahoe and other area lakes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Now is the time to secure loose outdoor items such as patio furniture, holiday decorations, and trash cans before winds increase which could blow these items away. The best thing to do is prepare ahead of time by making sure you have extra food and water on hand, flashlights with spare batteries and/or candles in the event of a power outage. && $$ NVZ004-150000- /O.NEW.KREV.LW.Y.0044.181214T1800Z-181215T0400Z/ Western Nevada Basin and Range including Pyramid Lake- 242 PM PST Thu Dec 13 2018 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM PST FRIDAY FOR PYRAMID LAKE... The National Weather Service in Reno has issued a Lake Wind Advisory for Pyramid Lake, which is in effect from 10 AM to 8 PM PST Friday. * Winds: Southeast 15 to 25 mph with gusts to 45 mph. * Wave Heights: Increasing to 2 to 4 feet in the afternoon. * Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Dec 13, 2:34 AM PST, 49 minutes earlier.
Area forecast discussion, Dec 13, 2:34 AM PST, 49 minutes before
Area Forecast Discussion
National Weather Service Reno NV
234 AM PST Thu Dec 13 2018
.SYNOPSIS...
Light winds and weak inversions return today. A system will bring
light high elevation snowfall for northeast California, with
strong and gusty winds for lower elevations Friday. Another
system late Sunday could bring higher elevation snow with travel
impacts for northeast California and the Sierra. Quiet, dry
weather is expected to persist for some time after Monday.
&&
.SHORT TERM...
Main changes: Raise high wind watch for the eastern Sierra and
northwest NV Friday. Raised temperatures today and especially
Friday. Lowered humidity levels from Sierra Front southward
Friday.
An upper ridge will build across the region today with warming
temperatures aloft and weak inversions developing. Winds will be
light and temperatures a few degrees cooler for most valleys this
afternoon.
The next shortwave trough will push through the Pacific Northwest
where most of the moisture will reside. Some light precipitation
will move into northeast CA and far northwest NV late Friday for
perhaps a few inches of snow above 5500 feet mainly from Plumas
and Sierra Counties northward Friday night with little spillover
into western NV. Snow potential is looking even less likely for
the Tahoe Basin where some very light amounts are possible Friday
night. We removed the chance altogether farther south across Mono
County.
The main impact from this system will be the wind. Surface
gradients tighten across northeast CA and northwest NV with 700 MB
flow ramping up to 50-60 kts by Friday afternoon. Clouds will
initially limit warming/mixing Friday morning except for the Tahoe
Basin and northeast CA/northwest NV where gradients will tighten
enough to get winds started early in those areas. Winds/mixing
will increase during the afternoon as temperatures warm ahead of
incoming trough, and thus expect surface winds to increase and
spread farther south and east to encompass much of the eastern
Sierra to about Highway 95. Sustained winds 20-30 mph with gusts
40-50 mph are likely Friday afternoon with a short period of
gusts approaching 60 mph. We will hoist a watch for potential high
winds and let the day crew take one more look at model data to
determine the exact impacts. Regardless, there will be impacts
for boaters on area lakes, high profile vehicles and aviation.
Farther east across the Basin and Range, there is still some
uncertainty how deep the mixing will be as inversions remain a bit
more stubborn. These areas should mix briefly and conditions will
become breezy.
Temperatures will warm to above normal levels Friday afternoon
with 50s for most valley areas. It will also start out quite dry
along the Sierra Front southward into eastern Mono County with
humidity dropping below guidance and into the teens to lower 20
percent range. Wind will decrease Saturday and allow for weak
inversions and slightly cooler temperatures once again although
there is not a lot of cold air associated with the system moving
across the region Friday/Friday night. Hohmann
.LONG TERM...Sunday and beyond...
The focus continues to be on the system moving through late Sunday
into early Monday. Overall changes for this cycle were to increase
the threat of rain/snow in the Sierra Sunday night into Monday
morning, but trim the threat back Sunday and Monday afternoon. This
is a result of the models in better agreement even with a bit of
split solution.
The EC continues to be a little wetter and not as splitty, but the
GFS/FV3 are a bit wetter with the split progressing through Monday
morning before diving southeastward. It looks a high PoP/low QPF
event for the Sierra with some precip falling Sunday night. As a
rough estimate, about 1/2 inch for the Sierra Crest near Tahoe and
1/3 inch for Mono County. Snow levels look to average near 6000
feet. With south flow aloft, spillover is not favored and
amounts/PoPs drop off rapidly east of the 395 corridor. The
Surprise Valley could be an exception up near the Oregon Border.
After this trough moves through, a moderate amplitude ridge will
build in with mild temps aloft. I have warmed temps for next week a
good 10 degrees above average. While inversions will be present in
the lower valleys, they will not be strong as the past week. Skies
will also be mostly clear during the day. Past mild ridges have put
55-60 degrees around Reno/Carson, but with the lowest sun angles
close to the winter solstice, kept it at the lower side of this
range.
Looking ahead, the ridge does look to go through some evolution and
it could remain dry into next weekend. After that, predictability of
the pattern so far this winter has been very low. Ensembles and even
the deterministic models (flip flops between trough/ridge) show the
low predictability ideas. X
&&
.AVIATION...
VFR conditions to continue through 12Z Friday. Winds will be light
today, but begin to increase tonight over the ridges with gusts to
50-60 kts after 06Z and mtn wave turbulence increasing. Friday will
be windy most areas west of the Highway 95 corridor with peak gusts
of 40-50kts possible for the terminals (strongest at KRNO/KRTS).
Mtn wave turbulence and pockets of LLWS will be present with LLWS
most likely near KTRK/KTVL/KRNO/KCXP. Winds will diminish after 03Z
Saturday. A few showers are possible near the Oregon Border with
local MVFR CIGS/VIS.
Sunday winds will increase again, but peak gusts will be less,
perhaps 30 kts at area terminals. MVFR/IFR CIGS/VIS are likely in
the Sierra Sunday night with -SNRA. X
&&
.REV Watches/Warnings/Advisories...
NV...High Wind Watch from Friday afternoon through Friday evening
NVZ002-003-005.
CA...High Wind Watch from Friday afternoon through Friday evening
CAZ070>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Dec 13, 3:19 AM PST, 4 minutes before
Special Weather Statement National Weather Service RENO NV 319 AM PST Thu Dec 13 2018 CAZ070>073-NVZ002-003-005-131230- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Greater Reno-Carson City-Minden Area-Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Empire, and Gerlach 319 AM PST Thu Dec 13 2018 ...Gusty winds returning Friday... A weak storm system will move into the region on Friday, with increasing winds across the region. Winds will be strongest in the Sierra and along the Sierra Front of western Nevada and northeast California. Exposed Sierra ridge winds will increase to over 100 mph during this time, with wind prone areas gusting to near 50 mph, especially along Highway 395. Some areas along Highway 395 that could see gusts to 50 mph or more include between Cold Springs and Stead, between Susanville and Doyle, near Minden, and between the Reno-Tahoe airport and Spanish Springs. Gusty winds will bring impacts to travel across the region, especially to high profile vehicles and aviation. Large holiday decorations may be damaged or carried away by these winds so consider securing your decorations before Friday. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 2:42 PM PST | High Wind Warning | REV | Washoe | 29 hr |
| Dec 13, 2:42 PM PST | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 29 hr |
| Dec 13, 2:42 PM PST | Wind Advisory | REV | Douglas, Lyon, Storey, Washoe | 29 hr |
Nearby
High Wind Watches in California, 2018High Wind Watches in Nevada, 2018Every high wind watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.